Maine, 2013

Damaging Wind in Maine, November 1, 2013

November 1, 2013 · NWS GYX · 1 event in 1 county or zone

A warm front lifted north through the region during the early morning hours of November 1st. Temperatures during the late morning and early afternoon warmed into the 60s and lower 70s across southwest Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm front lifted north through the region during the early morning hours of November 1st. Temperatures during the late morning and early afternoon warmed into the 60s and lower 70s across southwest Maine. A cold front approaching from the west kicked off a narrow band of convection as it moved into the highly sheared environment in place across the region. An isolated cell moving through York County downed several trees on wires in North Berwick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 1, 11:20 AM EST, 20 minutes earlier.

Area forecast discussion, Nov 1, 11:20 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1220 PM EDT FRI NOV 1 2013

.SYNOPSIS...
INTENSE LOW PRESSURE WILL MOVE NORTHEAST THROUGH QUEBEC
TODAY...PUSHING A COLD FRONT THROUGH THE REGION. STRONG WIND GUSTS
ARE EXPECTED WITH THIS SYSTEM. A SECONDARY COLD FRONT WILL SAG
SOUTH INTO NORTHERN NEW ENGLAND SATURDAY. HIGH PRESSURE WILL
BUILD IN FROM THE WEST SUNDAY THROUGH MONDAY AND WILL MOVE EAST
INTO THE MARITIMES ON TUESDAY. HIGH PRESSURE WILL HOLD OFF THE
EAST COAST ON WEDNESDAY.

&&

.NEAR TERM /TODAY/...
1220 PM UPDATE...LINE OF HEAVY SHOWERS CONTINUES TO PROGRESS
EASTWARD ACROSS THE ME/NH BORDER AS OF 1220 PM. ISOLATED DAMAGING
WINDS AND SCATTERED POWER OUTAGES EXPECTED AS THIS LINE MOVES EAST.

925 AM UPDATE...COLD FRONT CONTINUES TO PROGRESS ACROSS UPSTATE NY.
TEMPERATURES AHEAD OF THE FRONT CONTINUE TO WARM UP IN OUR NECK OF
THE WOODS...WITH TEMPS AROUND 70F ALREADY IN SERN NH. AS THE
TEMPERATURES CONTINUE TO RISE THIS MORNING...LOW LEVEL MIXING WILL
IMPROVE AND WIND GUSTS WILL CONTINUE TO CLIMB. AS SUCH...THE WIND
ADVISORY REMAINS IN EFFECT. CONVECTIVE SHOWERS ARE MOVING EASTWARD
ALONG WITH THE COLD FRONT AND WILL LIKELY MIX DOWN STRONGER WIND
GUSTS AT TIMES. WILL CONTINUE TO MONITOR FOR POTENTIAL UPGRADE TO
WARNING PRODUCTS FOR POTENTIAL HIGH WINDS EARLY THIS AFTERNOON.

PREVIOUSLY...

WATER VAPOR IMAGERY SHOWED AN ORGANIZING BAROCLINIC LEAF STRUCTURE
LIFTING OVER THE NORTHEASTERN UNITED STATES. SURFACE LOW PRESSURE
WAS CROSSING THE GREAT LAKES PRESENTLY AND WILL MOVE INTO
SOUTHERN QUEBEC BY DAYBREAK. AN ASSOCIATED WARM FRONT HAD ALREADY
LIFTED NORTH OF THE INTERNATIONAL BORDER...AND A COLD FRONT
STRETCHED FROM THE GREAT LAKES REGION INTO THE SOUTHEASTERN
STATES. DRY AIR WAS NOTED IMMEDIATELY BEHIND THE COLD FRONT WITH A
NARROW LINE OF CONVECTION ALONG THE FRONT. AT THE MOMENT THERE IS
NO CLOUD TO GROUND LIGHTNING DETECTED. TEMPERATURES HAVE BEEN
WARMING ALL NIGHT ON PERSISTENT SW WINDS.

KGYX VAD WIND PROFILE IS ALREADY SHOWING VERY STRONG WINDS
JUST OFF THE DECK...WITH 45 KTS AT 950MB. REAL TIME ANOMALIES
OF THE 925-850MB V WIND VECTOR ARE 3-4 STANDARD DEVIATIONS ABOVE
NORMAL FOR MUCH OF THE DAY. SHORT RANGE MODELS SHOW THE LOW LEVEL
JET INCREASING TO NEAR 75 KTS LATER THIS MORNING.

WIND ADVISORY WILL REMAIN IN EFFECT THROUGH TONIGHT WITH SUSTAINED
WINDS NEAR 25-35 MPH AND WIDESPREAD GUSTS TO 45 MPH. WHILE WE WON'T
TAP THE HIGHER WINDS ALOFT DUE TO A SMALL INVERSION...WE SHOULD
STILL HAVE A FEW GUSTS IN THE 45-55 MPH RANGE...MOST LIKELY
ASSOCIATED WITH DOWNWARD MOMENTUM TRANSFER IN HEAVIER
PRECIPITATION AS THE CONVECTION CROSSES THE AREA. HOWEVER...DATA
DOES NOT SUPPORT A HIGH WIND WARNING AT THIS TIME (NUMEROUS GUSTS
OVER 58 MPH). THE BRUNT OF THE RAIN AND STRONGER WIND GUSTS WILL
OCCUR BETWEEN 9 AM AND 1 PM AS THE FRONT MOVES QUICKLY EAST. A DRY
SLOT MOVES IN FROM THE SW...BRINGING AN ABRUPT END TO PRECIPITATION.
QPF AMOUNTS WILL VARY WIDELY BUT NOT EXPECTING MUCH MORE THAN AN
INCH.

WINDS DECREASE BEHIND THE SYSTEM...BUT COLDER AIR WILL ALLOW THE
ATMOSPHERE TO BECOME WELL MIXED...ALLOWING STRONG WIND GUSTS TO
CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING.
DESPITE THE RAIN AND CLOUD COVER...TEMPERATURES WILL WARM INTO THE
60S AND EVEN LOWER 70S THIS AFTERNOON WITH STRONG WARM ADVECTION
IN PLACE.

&&

.SHORT TERM /TONIGHT AND SATURDAY/...
WINDS WILL DECREASE TONIGHT AS THE ATMOSPHERE DECOUPLES. CLOUDS
WILL HANG TOUGH OVER THE HIGHER TERRAIN AS LOW LEVEL MOISTURE IS
TRAPPED UNDER AN INVERSION. ELSEWHERE...DOWNSLOPING WINDS WILL HELP
CLOUDS CLEAR OUT. A FEW SHOWERS WILL BE POSSIBLE OVER THE HIGHER
TERRAIN TONIGHT AND INTO SATURDAY WITH CYCLONIC FLOW STILL IN
PLACE. A SECONDARY FRONT WILL CROSS THE AREA SATURDAY...INCREASING
CLOUDS AND ALLOWING A COLDER AIRMASS TO BEGIN TO TRICKLE IN. THE
FAR NORTHERN SECTIONS WILL ONLY WARM INTO THE 40S AND 50S SATURDAY
WHILE SOUTHERN SECTIONS REACH THE LOWER 60S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SECONDARY COLD FRONT PUSHES ACROSS THE AREA SATURDAY NIGHT...
SHIFTING WINDS TO THE NORTH AND DROPPING A MUCH COLDER AIR MASS
INTO THE AREA. EXPECT SOME SNOW SHOWERS TO BE WRUNG OUT BY THE
TERRAIN SO AREAS ALONG AND NORTH OF THE MOUNTAINS ARE LIKELY TO
SEE SOME LIGHT ACCUMULATIONS. TOWARD THE COASTAL PLAIN...
DOWNSLOPING WILL ACT TO LIMIT PRECIPITATION POTENTIAL... BUT THERE
COULD BE JUST ENOUGH MID LEVEL SUPPORT TO PROVIDE A FEW RAIN/SNOW
SHOWERS EVEN TOWARD THE COAST BY MORNING. GOOD MIXING BEHIND THE
FRONT WILL ALLOW WINDS TO INCREASE OVERNIGHT AND PREVENT GOOD
RADIATIONAL COOLING SO TEMPERATURES WILL NOT BE ALL THAT
COLD...YET.

TEMPERATURES DO NOT WARM UP MUCH ON SUNDAY WITH SUCH STRONG COLD
ADVECTION. HIGHS ONLY REACH THE 30S NORTH TO MID 40S NEAR THE
COAST. COULD EVEN SEE TEMPERATURES FALLING DURING THE DAY. THE DRY
AIR WILL BRING ANY SHOWER ACTIVITY TO AN END EVEN IN THE
MOUNTAINS. EXPECT THE COLDEST NIGHT OF THE SEASON SO FAR SUNDAY
NIGHT WITH LOWS IN THE TEENS AND 20S DESPITE CONTINUED LIGHT WINDS.

CENTER OF COLD HIGH PRESSURE MOVES OVERHEAD ON MONDAY... WITH
TEMPERATURES MUCH THE SAME AS SUNDAY... IN THE 30S AND 40S. HIGH
PRESSURE SHIFTS SLIGHTLY EAST MONDAY NIGHT... BUT IT WILL STILL
PROVIDE A CALM AND COLD NIGHT AGAIN ESPECIALLY OVER WESTERN AND
CENTRAL MAINE NEAR THE CENTER OF THE HIGH. LOW TEMPERATURES WERE
LOWERED A FEW DEGREES FROM GUIDANCE VALUES ACROSS THIS AREA AS
GUIDANCE VALUES DID NOT QUITE SEEM COLD ENOUGH.

HIGH PRESSURE SHIFTS EAST ON TUESDAY... ALLOWING A SOUTHERLY FLOW
TO RETURN TO THE AREA. THIS WILL BRING TEMPERATURES UP A FEW
DEGREES... INTO THE 40S TO NEAR 50 WITH WARMER TEMPERATURES AT
NIGHT ALSO DUE TO INCREASED CLOUD COVER AND MOISTURE.

NEXT SYSTEM MOVES BY TO THE NORTH AGAIN LATE WEDNESDAY INTO
THURSDAY... WITH SHOWERS AND ANOTHER COLD FRONTAL PASSAGE EXPECTED
ON THURSDAY.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...TERMINALS ALONG THE COAST ARE EXPERIENCING LIFR/IFR
AS MOISTURE INCREASES AHEAD OF A COLD FRONT. CONDITIONS ELSEWHERE
ARE MVFR OR VFR AND WILL DETERIORATE LATER THIS MORNING IN RAIN
AND FOG. MAIN CONCERN THOUGH AT THE MOMENT IS LLWS AS SURFACE
WINDS ARE GENERALLY 10-15 MPH AND ARE CLOSE TO 50 KTS AT 2000 FEET.
SOUTHERLY SURFACE WINDS INCREASE TO 15-25 KTS WITH GUSTS INTO THE
LOWER 30S LATER THIS MORNING...LASTING THROUGH THIS AFTERNOON.
BEHIND THE FRONT...WINDS WILL BECOME NW AND DECREASE SOMEWHAT
BEFORE DROPPING TO 10 KTS OR LESS TONIGHT.

LONG TERM...COULD SEE SNOW SHOWERS AND MVFR/IFR CONDITIONS MAINLY
IN THE MOUNTAINS SATURDAY NIGHT WITH INCREASING NORTHERLY WINDS.
EXPECT CLEARING ON SUNDAY. HIGH PRESSURE PROVIDES VFR CONDITIONS
THROUGH AT LEAST TUESDAY.

&&

.MARINE...
SHORT TERM...GALE WARNING REMAINS IN EFFECT THROUGH MIDNIGHT. A
SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED AFTERWARD FOR MARGINAL
WINDS AND SEAS ABOVE 5 FT.

LONG TERM...SECONDARY COLD FRONT CROSSES THE WATERS SATURDAY
NIGHT... WITH NORTHERLY WINDS PICKING UP BEHIND IT. WITH COLD
ADVECTION EXPECT WINDS TO REACH SMALL CRAFT ADVISORY LEVELS
LASTING THROUGH SUNDAY NIGHT. HIGH PRESSURE BRINGS LIGHTER WINDS
LATER MONDAY AND TUESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR MEZ007>009-012>014-018>028.
NH...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR NHZ001>010-013-014.
MARINE...GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ150>154.

&&

NEAR TERM UPDATE...EKSTER
Hazardous weather outlook, Nov 1, 3:33 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
433 AM EDT FRI NOV 1 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
433 AM EDT FRI NOV 1 2013

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-020845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
433 AM EDT FRI NOV 1 2013

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 1, 10:10 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1110 AM EDT FRI NOV 1 2013

NHZ002>010-013-011600-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-NORTHERN CARROLL-NORTHERN
GRAFTON-SOUTHERN CARROLL-SOUTHERN COOS-SOUTHERN
GRAFTON-STRAFFORD-SULLIVAN-
1110 AM EDT FRI NOV 1 2013

...STRONG SHOWERS WILL IMPACT SULLIVAN COUNTY...BELKNAP
COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY...CARROLL COUNTY...
ROCKINGHAM COUNTY...COOS COUNTY AND GRAFTON COUNTY THROUGH NOON
EDT...

AT 1109 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS CENTERED ALONG A LINE EXTENDING FROM DALTON TO
10 MILES SOUTH OF WASHINGTON...OR ALONG A LINE EXTENDING FROM 8
MILES SOUTHWEST OF LANCASTER TO 14 MILES NORTHEAST OF KEENE...MOVING
EAST AT 60 MPH. THIS LINE OF HEAVY SHOWERS WILL AFFECT AREAS IN AND
AROUND WADLEIGH STATE PARK...PILLSBURY STATE PARK...MOUNT SUNAPEE
STATE PARK...LOST RIVER...LAKE TARLETON STATE PARK...JOHN HAY
NATIONAL WILDLIFE REFUGE...FOREST LAKE STATE PARK...EAST
LEMPSTER...DALTON AND CARDIGAN MOUNTAIN STATE PARK THROUGH NOON EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4402 7212 4409 7205 4433 7203 4435 7183
      4454 7158 4462 7103 4355 7095 4338 7099
      4330 7090 4314 7095 4306 7165 4315 7168
      4311 7185 4320 7192 4318 7202 4312 7204
      4312 7216 4317 7217 4315 7234 4316 7234

LEGRO
Special weather statement, Nov 1, 11:05 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1205 PM EDT FRI NOV 1 2013

MEZ007>009-012>014-018>021-024-NHZ002-004-006-008>010-011645-
ANDROSCOGGIN-BELKNAP-CENTRAL SOMERSET-COASTAL CUMBERLAND-INTERIOR
CUMBERLAND-INTERIOR YORK-KENNEBEC-MERRIMACK-NORTHERN CARROLL-NORTHERN
FRANKLIN-NORTHERN OXFORD-SOUTHERN CARROLL-SOUTHERN COOS-SOUTHERN
FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-STRAFFORD-
1205 PM EDT FRI NOV 1 2013

...HEAVY SHOWERS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...ANDROSCOGGIN COUNTY...MERRIMACK COUNTY...SOMERSET
COUNTY...OXFORD COUNTY...CARROLL COUNTY...YORK COUNTY...CUMBERLAND
COUNTY...FRANKLIN COUNTY...KENNEBEC COUNTY AND COOS COUNTY THROUGH
1245 PM EDT...

AT 1205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS CENTERED ALONG A LINE EXTENDING FROM RANGELEY
TO WEST BRIDGTON TO 4 MILES EAST OF STRAFFORD...OR ALONG A LINE
EXTENDING FROM RANGELEY TO 7 MILES WEST OF BRIDGTON TO 6 MILES WEST
OF ROCHESTER...MOVING NORTHEAST AT 65 MPH. THIS LINE OF HEAVY
SHOWERS WILL AFFECT AREAS IN AND AROUND WOLFEBORO FALLS...WENTWORTH
STATE PARK...EAST ALTON...CENTER BARNSTEAD...ALTON BAY...RANGELEY
LAKE STATE PARK...GRAFTON NOTCH STATE PARK...UPTON...STOWE AND SOUTH
ARM THROUGH 1245 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4554 6997 4470 6992 4385 7014 4324 7130
      4406 7110 4485 7101

LEGRO

The radar

The Portland,ME radar (KGYX), 76 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
November 1, 11:40 AM EST to 11:44 AM EST
Where
York County, 1.01 mi E of North Berwick
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.300, -70.730

A severe thunderstorm downed several trees on power lines in North Berwick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483523.